MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number P15P-001
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2025
Type of Reportable Event Malfunction
Event or Problem Description
Berlin heart gmbh clinical affairs (ca) was informed by the italian distributor on 2025-03-23 that a pump change was performed due to a suspicious membrane issue on the patient being supported with an excor pediatric vad system.The site changed the pump without complications and reported that the patient remained hemodynamically stable throughout.The patient had no negative effects due to the incident.Therefore, initially berlin heart has determined this event as not reportable.However upon reviewing the failure investigation on 2025-09-17, the event was determined as reportable due to a confirmed defect in one of the layers of the triple layer membrane.
 
Additional Manufacturer Narrative
The affected blood pump pu valves; 15 ml in/out; ø 9 mm, sn (b)(6), was in use from (b)(6) 2024 until the pump was replaced on (b)(6) 2025.The event occurred on 2025-03-22, which is 194 days after the pump in question was placed on the patient.On the same day as the event, the affected pump was replaced and sent to berlin heart for investigation.During the visual inspection of the returned blood pump, a pillow-like structure was detected.The blood pump was tested for functionality.The pump performance was approximately 40% and the blood pump did not fill and empty completely.For internal evaluation, the blood pump was opened and the individual membrane layers were examined.A leak was detected in the air-side area of the triple-layer membrane.The leakage was located along the rolling radius of the stabilization ring, and graphite agglomerates were observed between the membranes.The blood side and the middle layer of the membrane remained intact.The membrane thickness of the defective air-side layer and the adjacent layer were measured.The membrane thickness met the specifications at all measuring points and in the area of the leak.Based on the evaluation, the cause of the failure is most likely abrasion between the membranes.The resulting graphite agglomerates led to increased friction between the membrane layers at certain points, which ultimately led to the defect in the air-side layer of the triple-layer membrane.The defect caused a formation of air pockets between the membranes, which resulted in a reduced delivery volume (incomplete filling and emptying) of the blood pump.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
mary beth tate
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
7347092080
MDR Report Key23327065
Report Number3004582654-2025-00056
Device Sequence Number10572866
Product Code DSQ
UDI-Device Identifier04260090040157
UDI-Public(01)04260090040157(17)250831
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 10/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model NumberP15P-001
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2025
Initial Report FDA Received Date10/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age5 YR
Patient SexFemale
Patient Weight14 KG